Alert archive / Massachusetts / Special Marine Warnings in 2021

Special Marine Warning 82, NWS Boston/Norton, MA

September 9, 2021

NWS Boston/Norton, MA issued this special marine warning at Sep 9, 2021, 11:06 AM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2021, 11:06 AM EDT (15:06 UTC)
Expired
Sep 9, 2021, 12:00 PM EDT
In force
54 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Boston radar (KBOX), 115 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

216 
WHUS51 KBOX 091506
SMWBOX
ANZ255-256-091600-
/O.NEW.KBOX.MA.W.0082.210909T1506Z-210909T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
1106 AM EDT Thu Sep 9 2021

The National Weather Service in Boston/Norton has issued a

* Special Marine Warning for...
  Coastal Waters extending out to 25 nm South of Marthas Vineyard and
  Nantucket...

* Until noon EDT.

* At 1102 AM EDT, a thunderstorm capable of producing waterspouts 
  was located about 30 nm southwest of Nantucket, moving northeast 
  at 30 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes. Thunderstorms 
can produce sudden waterspouts. Waterspouts can easily overturn 
boats and create locally hazardous seas.

&&

LAT...LON 4096 7073 4130 7030 4113 7000 4094 7050
      4093 7070
TIME...MOT...LOC 1502Z 225DEG 28KT 4094 7064 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Nash

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Sep 9, 9:57 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 9, 9:57 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
957 AM EDT Thu Sep 9 2021

.SYNOPSIS...
Numerous showers and isolated thunderstorms with heavy rainfall
may lead to some flooding today, especially near the I-95
corridor. Most areas will remain dry for much of Friday, but a
few pop up showers are possible. High pressure builds in
bringing dry and quiet weather for the weekend with an upward
trend in temperatures. Next shot for precipitation is early to
mid next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
957 AM Update...

No major changes for this latest update. Did tweak rainfall
timing and risk for thunderstorms heading into this afternoon.
Location of heaviest rainfall still looks to be across the
eastern half of southern New England. Latest few runs of the
high resolution CAMs look reasonable in terms of timing and
location for precipitation into this afternoon.

Latest SPC mesoanalysis indicated between 35-50 kt of effective
shear with 500-1,000 J/kg CAPE values. Mid level lapse rates
were a little better than moist adiabatic, but low level lapse
rates were poor. While not expecting widespread severe weather,
cannot completely dismiss the possibility of of a few strong to
severe storms later today. Not expecting much int he way of
sunshine, so instability will likely be the limiting factor.

4 AM Discussion...

* Heavy rainfall from showers and isolated t-storms may result
  in some street flooding near the I-95 corridor this
  afternoon/evening

There has been an increase in convection moving up across CT
early this morning with cooling tops. MLCAPES 500-1000 J/kg with
effective shear 40+ kts so a few strong storms are possible next
few hours. Otherwise, additional showers and isolated t-storms
developing over the ocean south of Long Island are lifting NE.
Guidance indicates axis of best instability will shift to SE New
Eng toward 12z along the axis of the low level jet so should
see an increase in shower activity with isolated t-storms here
through daybreak. Heavy rainfall the primary threat but can't
rule out a few strong storms given favorable deep layer shear.

CAM output suggesting a possible lull in coverage of convection
this morning after the early morning activity moves out. A few
showers or t-storm possible but the main action will be this
afternoon. High amplitude trough moves slowly east from the Gt
Lakes with anomalous PWAT plume lifting northward across SNE
today with PWATs nearing 2 inches across SE New Eng. Increasing
forcing for ascent develops within the right entrance region of
the upper jet ahead of the amplifying trough resulting in an
expansion of showers and isolated t-storms across SNE this
afternoon. However, the focus for heavy rainfall will be near
the I-95 corridor across RI and eastern MA within the low level
jet axis and best convergence associated with the cold front.
With a slow moving cold front as a wave develops on the
boundary, potential exists for training storms. Expect rainfall
amounts of 1-2 inches with locally higher amounts near the I-95
corridor. Much of this rainfall could fall within a 6 hour
window so areas of minor street flooding will be a concern but
not expecting widespread significant flooding. Severe weather
potential is low due to widespread cloud cover and limited
instability.

Temps will top out in the 70s with rather humid conditions,
especially east of the front with dewpoints into the lower 70s
across RI and eastern MA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Showers will persist into this evening but the focus for heavy
rainfall will shift to SE MA and Cape/Islands as front moves
east from I-95 corridor. Rain ends in the CT valley this
evening but it will be a slower process further east with
showers not exiting eastern MA and Cape/Islands until after
midnight. Drier moves in overnight with partial clearing
developing late tonight and toward daybreak. Lows mid/upper 50s
interior and low to mid 60s near the coast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...

* Isolated to scattered pop up showers on Friday.

* Dry and quiet weather through the weekend. Rain showers possible
  early to mid next week, but no washouts anticipated at this point
  in time.

* Temperatures generally will be near normal for this time of year.

Friday...

A negatively tilted trough will be situated over Quebec and the
eastern Great Lakes on early Friday. The trough will lift into
northern New England/Nova Scotia by late in the day. Through the day
a shortwave trough will lift around the base of the trough through
southern New England. Expect a surface trough to extend from the
departing system through northern New England into southern New
England.

Have increased sky cover and precipitation chances from the previous
forecast. Based on the setup will have a good cold pool in place at
500 hPa with temps between -20 to -15 Celsius. This in combination
with diurnal heating and the surface trough swinging through will
result in fairly widespread cumulus development. Despite the cooler
and drier northwest flow think there should be enough moisture still
available in the column for isolated to scattered showers. Will have
PWAT values in the 0.75-1 inch range.

Temperature wise will have WNW to NW flow with 925 hPa temps between
13-15 Celsius. Went with the 75th percentile of guidance to bump up
temperatures a bit from the previous forecast guidance due to
downsloping. The result are highs in the low to mid 70s.

Friday night through Sunday...

Ridge axis builds into Quebec and northern New England late on
Friday through Saturday. The ridge builds northeastward into eastern
Canada on Sunday, while a trough lifts from Ontario into Quebec.
Will be caught between this feature and some ridging from the
Bermuda high. The surface high nudges in from the Mid Atlantic
Friday night before shifting offshore to south of the region on
Saturday. The high builds further offshore to the S/SE Saturday
night and Sunday.

Expecting dry and quiet weather through the vast majority of this
period with high pressure in control. Given clear skies and light
winds will have strong radiational cooling Friday night into
Saturday morning. Nudged down temperatures to the 25th percentile of
guidance. The result are low temperatures ranging from the mid 40s
across the higher elevations of the interior to the mid/upper 50s
along the Coastal Plain.

Flow becomes more WSW/SW on Saturday and Sunday due to the position
of the high. This advects warmer air into the region, which will
bring an upward trend in temperatures. Highs still in the 70s on
Saturday, but warm to the mid 70s to mid 80s on Sunday. Not
completely out of the question there is a shower or two across
northern areas late on Sunday as a cold front approaches.

Monday through Wednesday...

Pattern becomes more zonal during this timeframe across the northern
tier of the US. The result is confidence lowering in the forecast
during this window as shortwave timing and strength is difficult to
predict this far out.  Given this have leaned on the NBM guidance
which features slight chances to chances of precipitation as a cold
front slides into/through on Monday/Tuesday. May potentially have
another cold front moving through on Wednesday bringing some showers
and perhaps a few thunderstorms. Doesn't appear that there will be
any washouts at this time.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate confidence.

Mix of conditions this morning. Most of the region was MVFR/IFR,
especially within showers. A few pockets of VFR, which should
become more scarce into early this afternoon. Greatest
concentration along and east of FIT-ORH-IJD, where locally
heavy rainfall likely. Showers becoming more widespread this
afternoon along the I-95 corridor. Have held off from the
thunder mention this afternoon as remain rather uncertain on
the coverage and timing for specific terminals. A few
thunderstorms may impact the Cape Cod and Islands terminals this
morning.

Tonight...Moderate confidence.

MVFR to LIFR with showers this evening with locally rainfall
focused across RI and eastern MA. Improving conditions to VFR
from west to east late this evening through the overnight as
showers exit.

Friday...High confidence.

VFR with breezy NW winds. Could see isolated to scattered rain
showers during the afternoon. Cloud bases around 4-6 kft.

KBOS Terminal...High confidence in trends. Lower confidence in
timing and specific details.

KBDL Terminal...High confidence in trends. Lower confidence in
timing and specific details.

Outlook /Friday through Monday/...

Friday Night: VFR. Breezy.

Saturday through Saturday Night: VFR.

Sunday through Sunday Night: VFR. Breezy.

Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Winds will remain below Small Craft Advisory thresholds through
tonight. The main issue over the waters will be increasing SE
swell from distant Hurricane Larry. Seas will build to 6 ft over
the outer waters and SCA will continue. Vsbys will be reduced
at times in heavy showers and isolated t-storms, improving
conditions late tonight.

Outlook /Friday through Monday/...

Thursday: Winds less than 25 kt. Areas of rough seas. Rain
showers likely, slight chance of thunderstorms. Local
visibility 1 to 3 nm.

Thursday Night: Winds less than 25 kt. Areas of rough seas.
Rain showers likely, patchy fog. Areas of visibility 1 to 3 nm.

Friday: Winds less than 25 kt. Rough seas up to 11 ft. Isolated
rain showers.

Friday Night: Winds less than 25 kt. Rough seas up to 11 ft.

Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft.

Sunday through Sunday Night: Low risk for Small Craft Advisory
winds with gusts up to 25 kt. Seas up to 5 ft.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 8 PM EDT this evening for MAZ007-
     019-022>024.
RI...High Rip Current Risk until 8 PM EDT this evening for
     RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ235-237-250-
     251-254>256.

&&

SYNOPSIS...KJC/BL
NEAR TERM...Belk/KJC/BL
SHORT TERM...KJC
LONG TERM...BL
AVIATION...Belk/KJC/BL
MARINE...KJC/BL
Hazardous weather outlook, Sep 9, 4:32 AM EDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EDT Thu Sep 9 2021

CTZ002>004-MAZ002>006-008>018-020-021-026-RIZ001>005-100845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-
432 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-022>024-RIZ006>008-100845-
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Washington RI-Newport RI-Block Island RI-
432 AM EDT Thu Sep 9 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-100845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 9, 8:50 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
850 AM EDT Thu Sep 9 2021

MAZ024-091345-
Nantucket MA-
850 AM EDT Thu Sep 9 2021

...A Strong Thunderstorm Will Impact Nantucket Through 945 AM EDT...

At 848 AM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing gusty winds and a waterspout about 10 miles
southwest of Nantucket, moving northeast at 30 mph.

HAZARD...Waterspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Nantucket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4124 7000 4124 7012 4131 7028 4129 7021
      4129 7020 4130 7010 4128 7009 4130 7009
      4129 7007 4130 7003 4131 7004 4131 7006
      4132 7001 4133 7001 4133 7004 4134 7004
      4139 7005 4126 6996
TIME...MOT...LOC 1248Z 236DEG 24KT 4120 7027

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Nash

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:42 PM EDTSpecial Weather StatementBOXFranklin48 min
Sep 8, 9:40 PM EDTSmall Craft AdvisoryBOX5 hr
Sep 9, 2:57 AM EDTRip Current StatementBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth11 hr
Sep 9, 8:43 AM EDTSpecial Marine WarningBOX62 min
Sep 9, 8:50 AM EDTSpecial Weather StatementBOXNantucket55 min
Sep 9, 1:55 PM EDTHigh Surf AdvisoryBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth53 hr
Sep 9, 1:57 PM EDTSpecial Weather StatementBOXDukes, Plymouth63 min
Sep 9, 2:53 PM EDTSpecial Weather StatementBOXBarnstable, Nantucket82 min
Sep 9, 3:11 PM EDTSpecial Marine WarningBOX34 min
Sep 9, 3:13 PM EDTSpecial Weather StatementBOXBarnstable47 min
Sep 9, 3:46 PM EDTSpecial Marine WarningBOX29 min
Sep 9, 7:30 PM EDTAreal Flood WarningBOXBarnstable3 hr
Sep 9, 5:04 AM EDTSpecial Weather StatementBOXProvidence41 min
Sep 9, 3:33 AM EDTSpecial Weather StatementBOX42 min
Sep 9, 3:50 AM EDTTornado WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region25 min
Sep 9, 4:13 AM EDTTornado WarningBOXNortheastern Connecticut Planning Region11 min

Nearby

Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.